Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 28, 2018, 4:21 PM EDT for Calhoun County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Oct 28, 2018, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Calhoun County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS81 KRLX 282021 SPSRLX Special Weather Statement National Weather Service Charleston WV 421 PM EDT SUN OCT 28 2018 WVZ016-018-028-029-282045- Calhoun-Roane-Gilmer-Braxton- 421 PM EDT SUN OCT 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALHOUN...SOUTHERN GILMER...NORTHWESTERN BRAXTON AND CENTRAL ROANE COUNTIES... At 420 PM EDT, a strong thunderstorm was located 7 miles south of Spencer, moving east at 75 mph. Winds in excess of 45 mph and pea size hail are possible with this storm. Downed tree limbs and isolated power outages will be possible. Locations impacted include... Arnoldsburg, Burnsville, Shock, Millstone, Rosedale, Stouts Mills, Exchange, Orma, Looneyville, Nicut, Cedarville, Normantown and Heaters. This includes Interstate 79 between mile markers 72 and 80. LAT...LON 3865 8139 3873 8140 3892 8067 3877 8059 TIME...MOT...LOC 2020Z 258DEG 72KT 3870 8133 $$ 30
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 28, 3:03 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 28, 3:03 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
303 PM EDT Sun Oct 28 2018
.SYNOPSIS...
A clipper system crosses through this evening with gusty
showers, even thunderstorms. High pressure Tuesday. Another
system crosses Thursday into Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...
Warm advection showers moving swiftly across the forecast area
this afternoon allegedly produced graupel in Athens, Ohio. This
will be followed quickly on its heels by showers developing
later this afternoon ahead of a cold front charging in from the
west. This is all associated with a vigorous upper level short
wave trough that pivots through the area this afternoon.
Despite the showers, surface heating pushed lowland temperatures
to around 60 with dew points around 50. Beneath cooling aloft,
this will support 500 to 1000 j/kj CAPE which will support
thunderstorms ahead of the cold front, with the help of mid
level forcing and the left exit region of the upper level jet.
This is likely to bring down strong wind gusts given the
strength of the flow throughout the column as nicely depicted
in the SWODY1.
Strong wind gusts are also likely behind the front tonight given
strong unidirectional flow and strong subsidence. Wind advisory
is in effect for the mountainous counties, with gusts over 40
kts most likely along the ridges. These strong winds gradually
diminish late overnight tonight through Monday.
Upslope showers are likely behind the front overnight into
Monday. It will get barely cold enough to support snow over the
highest terrain and even there, moisture becomes too shallow
for efficient significant growth. This only have a few pixels of
snow accumulations of a fraction of an inch over the very
highest terrain.
Latest guidance was similar to previous package on
temperatures so little change needed, other than to account for
more heating this afternoon than progged.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 210 PM Sunday...
High pressure system will then move across the area on Tuesday,
providing dry weather. The high will slide to our SE on by
Wednesday and send warm SW return flow into the region. This
will send temperatures above average on Wednesday, with highs
possibly into the mid to upper 70s. However, a strong cold front
will be approaching from the west by Wednesday afternoon, with
showers overspreading the Ohio Valley.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 220 PM Sunday...
The aforementioned cold front appears that it is going to stall
near SE Ohio by Wednesday night. All guidance is in fairly good
agreement with this scenario at this time.
Models also agree that a wave will develop along the front and
move NE across the Ohio Valley, however, there are some
differences with how this evolves on Thursday. The Euro
currently takes it across Central Ohio, with heavy rain edging
into and persisting across much of SE Ohio. Meanwhile the GFS,
is further east, with the heavy rain axis along the Ohio River.
Rainfall amounts may be enough to cause some flooding issues
depending where the axis sets up. Will have to continue to
monitor through the beginning of this week.
Eventually, the front will pass through the area by the end of
the week, with amplified upper trough settling over the Eastern
U.S. Expect much cooler conditions as we head into next weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM Sunday...
Southwest winds continue to freshen this afternoon, ahead of a
cold front approaching from the west, and become stronger still
behind it, from the west. Have gusts to around 30 kts in the
TAFs later this afternoon and tonight, starting 21Z along the
Ohio River and 00Z in the mountains. Even stronger gusts are
possible in thunderstorms that are expected to develop ahead of
the front, or even from showers, and then perhaps briefly right
with the frontal passage. These strong winds will gradually
diminish overnight into Monday morning.
The mixing ahead of the cold front scoured out the low level
moisture today, but low level moisture is expected to return
behind the front tonight, and then persist into Monday. With
mostly MVFR ceilings. With the strong flow, visibility will be
VFR, except brief MVFR or IFR in a shower or thunderstorm.
Moderate to strong southwest flow aloft will become moderate to
strong west and then northwest tonight, and then moderate
northwest on Monday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers this afternoon and
evening may vary. TAFs may need amended for thunderstorms,
mainly for stronger wind gusts. Gusty winds will fluctuate.
Timing of onset of MVFR ceilings tonight may vary, as may timing
of improvement on Monday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H M M H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H M H
EKN CONSISTENCY H M H M M H M M H M H H
PKB CONSISTENCY H H H L M M M M H H H H
CKB CONSISTENCY H H M M M M H M H H H H
AFTER 18Z MONDAY...
IFR possible in rain late this week, mainly over the middle
Ohio Valley.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 11 AM EDT Monday for
WVZ033-034-515>526.
OH...None.
KY...None.
VA...Wind Advisory from 6 PM this evening to 11 AM EDT Monday for
VAZ003-004.
&&
SYNOPSIS...TRM/MPK
NEAR TERM...TRM
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...TRMHazardous weather outlook, Oct 28, 11:38 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1138 AM EDT Sun Oct 28 2018 VAZ003-004-WVZ033-034-515>526-291545- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1138 AM EDT Sun Oct 28 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT MONDAY... This Hazardous Weather Outlook is for southwest Virginia, and the mountainous counties of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-291545- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 1138 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and the lowlands of western West Virginia. .DAY ONE...This Afternoon and Tonight. Gusty winds are expected this afternoon and tonight, which could be enhanced by showers and thunderstorms this afternoon and evening. The strongest wind gusts may produce isolated tree damage and power outages. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Oct 28, 3:16 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Charleston WV 316 PM EDT SUN OCT 28 2018 OHZ083-085>087-WVZ007-008-281945- Jackson-Meigs-Gallia-Lawrence-Jackson-Mason- 316 PM EDT SUN OCT 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS... GALLIA...SOUTHEASTERN JACKSON...NORTH CENTRAL LAWRENCE...MASON AND WEST CENTRAL JACKSON COUNTIES... At 314 PM EDT, strong thunderstorms were clustered near Oak Hill, moving east at 70 mph. Winds in excess of 40 mph are possible with this storm, but the storm does not have much lightning at this time. Downed tree limbs and isolated power outages will be possible. Locations impacted include... Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Racine, New Haven, Gallia, Vernon, Waterloo, Syracuse, Hartford City, Henderson, Leon, Cheshire, Adamsville, Mount Alto, Lakin, Southside, Cottageville and Gallopolis Ferry. LAT...LON 3890 8256 3902 8183 3868 8179 3870 8270 TIME...MOT...LOC 1914Z 262DEG 70KT 3882 8255 KISTNER
Special weather statement, Oct 28, 3:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT SUN OCT 28 2018
OHZ086-087-WVZ006-007-014-282000-
Gallia-Lawrence-Mason-Cabell-Putnam-
325 PM EDT SUN OCT 28 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
CENTRAL LAWRENCE...SOUTHERN MASON...NORTHEASTERN CABELL AND
NORTHWESTERN PUTNAM COUNTIES...
At 324 PM EDT, strong thunderstorms were clustered near Lake
Vesuvius, moving east at 75 mph.
Winds in excess of 40 mph are possible with this storm, but the
storm does not have much lightning at this time. Downed tree limbs
and isolated power outages will be possible.
Locations impacted include...
Ironton, Winfield, Coal Grove, Eleanor, Buffalo, Aid, Bancroft, Crown
City, Athalia, Scottown, Ashton, Grimms Landing, Green Bottom and
Fraziers Bottom.
LAT...LON 3869 8259 3871 8180 3869 8178 3849 8180
3849 8265 3851 8267
TIME...MOT...LOC 1924Z 264DEG 63KT 3857 8257
KISTNERSpecial weather statement, Oct 28, 4:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 421 PM EDT SUN OCT 28 2018 WVZ016-018-028-029-282045- Calhoun-Roane-Gilmer-Braxton- 421 PM EDT SUN OCT 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALHOUN...SOUTHERN GILMER...NORTHWESTERN BRAXTON AND CENTRAL ROANE COUNTIES... At 420 PM EDT, a strong thunderstorm was located 7 miles south of Spencer, moving east at 75 mph. Winds in excess of 45 mph and pea size hail are possible with this storm. Downed tree limbs and isolated power outages will be possible. Locations impacted include... Arnoldsburg, Burnsville, Shock, Millstone, Rosedale, Stouts Mills, Exchange, Orma, Looneyville, Nicut, Cedarville, Normantown and Heaters. This includes Interstate 79 between mile markers 72 and 80. LAT...LON 3865 8139 3873 8140 3892 8067 3877 8059 TIME...MOT...LOC 2020Z 258DEG 72KT 3870 8133 30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 11:35 AM EDT | Wind Advisory | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 23 hr |
| Oct 28, 3:16 PM EDT | Special Weather Statement | RLX | Mason | 29 min |
| Oct 28, 3:25 PM EDT | Special Weather Statement | RLX | Putnam | 35 min |
| Oct 28, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 46 min |
| Oct 28, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 25 min |
| Oct 28, 7:08 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Jackson, Roane | 37 min |
| Oct 28, 7:19 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Roane | 26 min |
| Oct 28, 7:59 PM EDT | Special Weather Statement | RLX | Braxton | 31 min |
| Oct 28, 5:48 PM EDT | Special Weather Statement | RLX | Perry | 42 min |
| Oct 28, 6:07 PM EDT | Special Weather Statement | RLX | Athens | 38 min |
| Oct 28, 6:11 PM EDT | Special Weather Statement | RLX | Gallia | 34 min |
| Oct 28, 6:25 PM EDT | Special Weather Statement | RLX | Meigs | 35 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.